What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 28, 6:15 PM CST, 0 minutes earlier. Its key messages:
- There is a 50 to 75 percent chance of severe thunderstorms this afternoon and evening. An Enhanced risk, or level 3 out of 5, is in place across central SD with a Moderate risk, or level 4 out of 5, across most of eastern SD. Winds in excess of 80 mph, tornadoes, and hail 2 inches in diameter will be possible. Locally heavy rain may produce flash flooding in areas that have received heavy rainfall in the last few days.
- Hot and humid conditions to continue over south central SD into this evening, with heat index values of 100 to 105 degrees expected. Heat Advisories are in effect from 1 PM through 8 PM CDT this evening.
- Lofted smoke that has drifted over this area, from wildfires over the western states, should persist through at least Tuesday.
- Cooler air is expected Tuesday through at least Saturday, with highs mainly in the mid 70s to low 80s.
Area forecast discussion, Jul 28, 6:15 PM CST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
715 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- There is a 50 to 75 percent chance of severe thunderstorms this
afternoon and evening. An Enhanced risk, or level 3 out of 5, is in
place across central SD with a Moderate risk, or level 4 out of 5,
across most of eastern SD. Winds in excess of 80 mph, tornadoes, and
hail 2 inches in diameter will be possible. Locally heavy rain may
produce flash flooding in areas that have received heavy rainfall in
the last few days.
- Hot and humid conditions to continue over south central SD into
this evening, with heat index values of 100 to 105 degrees expected.
Heat Advisories are in effect from 1 PM through 8 PM CDT this
evening.
- Lofted smoke that has drifted over this area, from wildfires over
the western states, should persist through at least Tuesday.
- Cooler air is expected Tuesday through at least Saturday, with
highs mainly in the mid 70s to low 80s.
&&
.UPDATE...
Issued at 709 PM CDT Mon Jul 28 2025
Heat Advisory has been cancelled as temperatures and heat indices
have fallen below criteria. Otherwise, scattered showers and
thunderstorms continue mainly east of the James River with another
cluster of thunderstorms over south central SD. Most of these are
below severe criteria, however, there is still the possibility of
wind gusts of 60-70 mph with some of this ongoing convection over
eastern SD into west central MN over the next few hours.
UPDATE Issued at 624 PM CDT Mon Jul 28 2025
Updated forecast for the 00Z TAFs below.
UPDATE Issued at 1214 PM CDT Mon Jul 28 2025
Updated discussion for the 18Z TAFs below.
UPDATE Issued at 1010 AM CDT Mon Jul 28 2025
Overall it is calm before the storm as satellite indicates a
blend of clouds and sun over the area with temperatures ranging in
the lower to upper 70s and dewpoints, quite high, in the upper
60s. A Heat Advisory is in place over south central SD this
afternoon through 8pm as the heat and humidity will combine to
create heat indices ranging between 100 to as high as 105 degrees.
We are still expecting storms to form this afternoon, however
models really do not agree on exact timing and location at this
point. As of now, the best guess is that storms will form/move in
over north central SD between noon and 3pm with the storms forming
into a line rather quickly as it will track quickly east and
southeast over the eastern half of SD this afternoon and evening.
All modes of severe weather is expected with wind gusts in excess
of 80 mph possible, hail 2 inches in diameter, tornadoes, and
heavy rains. A Moderate Risk (level 4/5) is in effect along and
east/southeast of a line from Bowdle to Gettysburg where
widespread severe storms is likely. The rest of the forecast area
remains in an Enhanced Risk (level 3/5).
Minor updates made to the forecast otherwise the overall forecast
remains on track.
&&
.DISCUSSION...
Issued at 209 AM CDT Mon Jul 28 2025
As of 2 AM CDT storms have moved out of the southeast portion of the
forecast area. Reported rain amounts have been around the 3 to 5
inch mark. Flood warnings remain in effect for this area. Be careful
if driving and do not enter flooded roadways. Temperatures around
the region are in the upper 60s to low 70s with winds out generally
out of the northeast at around 10 mph.
SPC has indicated the possibility of a derecho this afternoon and
evening across most, if not all, of the forecast area as a boundary
moves generally northwest to southeast across the area. Exact track
and timing are uncertain at this time but all CAMs point towards
this conclusion. This has increased the SPC outlook to an Enhanced
risk, which is level 3 out of 5, for central SD and a Moderate risk,
level 4 out of 5, for most of eastern SD. Wind gusts in excess of 80
mph, large hail 2 inches in diameter, and tornadoes will be
possible. Locally heavy rain may produce flash flooding in areas
that have had heavy rainfall recently. There will be a good bit of
shear for storms to work with (bulk shear values of 45 to 55kts)
along with a good amount of instability (1500-3500 J/km MLCAPE)
although exact values vary between models. Keep an eye on the
forecast as we become more certain on timing and location of storms.
Tuesday has a Marginal risk (level 1 out of 5) for isolated severe
storms, again during the evening. This will be concentrated mainly
around and south of I-90. MLCAPE values are forecast to be around
1000-1500 J/kg with 35-45 kts of bulk shear and lapse rates around 8
C/km. The main threats with these storms look to be large hail of an
inch in diameter and wind gusts of 60 mph.
A Heat Advisory will be in effect from 1 PM to 8 PM CDT for portions
of south central SD with heat index values as high as 104 F. Take
precautions if you plan to spend time outside this afternoon. The
long term will feature below average temperatures and practically
daily shower/storm chances as we continue our active pattern. Today
and Tuesday will also have elevated smoke from western fires. Near
surface smoke will be possible with the incoming cooler air. The
HRRR Smoke model is starting to show that move south and closer to
the area, however, it does not go out long enough to show it
actually reaching the area.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 624 PM CDT Mon Jul 28 2025
Terminals KABR,KATY,KPIR,KMBG
Overall thunderstorm threat looks to be over across central SD for
TAF sites KMBG and KPIR. Showers and thunderstorms continue mainly
along and east of the James River Valley through late this
evening. Overall VFR cigs forecasted through the TAF period with
lowered cigs with any stronger storm and heavier rains this
evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...MMM
DISCUSSION...13
AVIATION...MMM
Hazardous weather outlook, Jul 28, 1:23 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
223 PM CDT Mon Jul 28 2025
MNZ046-SDZ006-008-011-017>023-291930-
Big Stone-Brown-Roberts-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-
223 PM CDT Mon Jul 28 2025
This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.
.DAY ONE...This afternoon and tonight.
There is an enhanced risk, level 3 out of 5, with numerous severe
storms possible late this afternoon into this evening. Winds in
excess of 80 mph, tornadoes, and hail 2 inches in diameter will all
be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.
MNZ039-SDZ003>005-007-009-010-015-016-034-291930-
Traverse-Corson-Campbell-McPherson-Marshall-Walworth-Edmunds-Dewey-
Potter-Sully-
223 PM CDT Mon Jul 28 2025 /123 PM MDT Mon Jul 28 2025/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...This afternoon and tonight.
There is an enhanced risk, level 3 out of 5, with numerous severe
storms possible late this afternoon and evening. Winds in excess of
70 mph, tornadoes, and hail 2 inches in diameter will all be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.
SDZ033-035>037-045-048-051-291930-
Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
223 PM CDT Mon Jul 28 2025 /123 PM MDT Mon Jul 28 2025/
This Hazardous Weather Outlook is for central South Dakota.
.DAY ONE...This afternoon and tonight.
Numerous severe storms possible late this afternoon and evening.
Winds in excess of 70 mph, tornadoes, and hail 2 inches in diameter
will all be possible.
A Heat Advisory remains in effect until 8 PM CDT for heat index
values reaching to 105 degrees F.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk (level 1/5) for portions of south central SD
Tuesday evening into Tuesday night with the main threats including
quarter sized hail and wind gusts of 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.
In the hours before
Local storm report, Jul 28, 5:47 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
647 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Hail 1 S Northville 45.14N 98.58W
07/28/2025 E1.75 Inch Spink SD Public
&&
TMTLocal storm report, Jul 28, 5:50 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
650 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Tstm Wnd Gst 1 WNW Summit 45.31N 97.05W
07/28/2025 M68 MPH Roberts SD Mesonet
Mesonet station 55 Summit (SDDOT).
&&
SDLocal storm report, Jul 28, 5:53 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
653 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Tstm Wnd Gst 1 WNW Summit 45.31N 97.05W
07/28/2025 M77 MPH Roberts SD Mesonet
Mesonet station 55 Summit (SDDOT).
&&
SDLocal storm report, Jul 28, 6:03 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
703 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Hail Mellette 45.15N 98.50W
07/28/2025 E1.00 Inch Spink SD Public
Report from social media.
&&
SDLocal storm report, Jul 28, 6:06 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
706 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail 2 E Chelsea 45.17N 98.70W
07/28/2025 M1.75 Inch Spink SD Public
2 miles east of Chelsea on the south side of
the SD Hwy 20 received crop damage.
&&Local storm report, Jul 28, 6:09 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
709 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 3 WSW Lower Brule 44.05N 99.64W
07/28/2025 E1.75 Inch Lyman SD Trained Spotter
&&
TMT